News

Protease inhibitors may cause fat abnormalities and heart disease

BMJ 1998; 317 doi: https://doi.org/10.1136/bmj.317.7151.100 (Published 11 July 1998) Cite this as: BMJ 1998;317:100
  1. Abi Berger, science correspondent
  1. BMJ

    Disturbing changes in body fat distribution and rising cholesterol concentrations are being blamed on protease inhibitors, one of the most common class of drugs taken by people infected with HIV.

    Data presented by several groups at the 12th world AIDS conference in Geneva confirms earlier reports that some people taking protease inhibitors are developing “buffalo humps” on their backs and truncal obesity (lipodystrophy), in addition to wasted limbs. The same drugs also seem to be affecting lipid concentrations, leading to a greater risk of premature heart disease. The two protease inhibitors which are most implicated in these metabolic changes are retonavir and saquinavir.

    Dr Krista Dong, from Strong Memorial hospital in Rochester, New York, looked at data for 116 women attending the Miriam Hospital in Rhode Island and found that 18% of them had developed body changes reminiscent of Cushing's syndrome, and 86% had low concentrations of high density lipoprotein, and 48% had a raised cholesterol concentration. The average length of time that the women used protease inhibitors was 13.6 months. This agrees with data published in the May edition of the journal AIDS (1998;12: F51-8) and which were presented at the conference by Dr David Cooper from St Vincent's Hospital in Sydney. These data showed that 64% of over 100 patients examined had developed abnormal fat distribution while taking a protease inhibitor. This compares with only 3% of patients with HIV infection who were not taking protease inhibitors.

    However, a debate is emerging about the true cause of these observations. Dr Cooper's group has identified a 60-70% homology between the active site of the HIV protease and several key proteins which control lipid metabolism. They believe this points to drugs being the primary cause of both the lipodystrophy and the changes in lipid concentrations, because the protease inhibitor could be partially blocking the proteins controlling lipid metabolism.

    But Dr Donald Kotler, a gastroenterologist at the St Luke's-Roosevelt Hospital Center in New York, disagrees. Most patients who are receiving treatment will now be taking a protease inhibitor as part of their regimen, but because of treatment they are also now living longer. Dr Kotler therefore views these metabolic changes as a long term survival consequence of the disease itself, similar to the changes in fat metabolism found in other long term survivors of diseases such as leukaemia.

    He presented data at the conference on over 100 patients not taking protease inhibitors, which support his hypothesis that lipid changes are related to advancing HIV disease and not to drugs themselves.

    Patients and clinicians are already becoming wary about using protease inhibitors. Alison Gray, of the Terrence Higgins Trust in London, said: “Doctors should not underestimate the psychological effect of lipodystrophy …. My experience of six months on a protease inhibitor, when I lost half a stone but went up one dress size, was a major factor in my decision to stop taking protease inhibitors.”


    Embedded Image

    CHEMICAL DESIGN LTD/SPL/COMPUTER GENERATED GRAPHIC

    HIV protease: inhibitors may increase risk of heart disease

    View Abstract

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe